Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, October 22, 2011

October 22, 2011 · NWS TSA · 13 events in 7 counties and zones

A warm frontal boundary returned northward into southeastern Oklahoma by the afternoon hours of August 22nd ahead of a strong upper level disturbance that translated southeastward into the Southern Plains. Warm and moist air returned northward into eastern Oklahoma ahead of this disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm frontal boundary returned northward into southeastern Oklahoma by the afternoon hours of August 22nd ahead of a strong upper level disturbance that translated southeastward into the Southern Plains. Warm and moist air returned northward into eastern Oklahoma ahead of this disturbance. By late afternoon, the atmosphere had become moderately unstable and thunderstorms initiated north of the warm front over north central Oklahoma. These storms moved east and southeast into northeastern Oklahoma during the early evening resulting in large hail and damaging wind gusts. Additional storms developed closer to the warm front later in the evening. Plenty of wind shear existed in the low and mid levels of the atmosphere and combined with the instability, the environment supported the development of several supercell thunderstorms. These storms affected Okfuskee, McIntosh, Pittsburg, and Okmulgee Counties with hail up to softball size and widespread damage from wind-driven hail. These storms later evolved into a squall line, which produced damaging wind gusts across portions of southeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 22, 2:52 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 22, 2:52 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
352 PM CDT SAT OCT 22 2011

.DISCUSSION...
CURRENTLY...CLOUDS HAVE BEEN DEVELOPING ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THIS AFTERNOON AHEAD OF A WARM FRONT
POSITIONED NEAR THE RED RIVER. AN UPPER LEVEL SHORT WAVE WAS ALSO
PUSHING ACROSS SOUTHWESTERN KANSAS TOWARDS THE SOUTHEAST. SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON AS
THESE TWO FEATURES BEGIN TO INTERACT WITH EACH OTHER. INCREASING
LOW LEVEL MOISTURE WITH LOW TO UPPER 50 DEWPOINTS AND STEEPING
LAPSE RATES OVER A DESTABILIZING ATMOSPHERE WILL ALLOW FOR A
SEVERE POTENTIAL TO EXIST THROUGH THE EVENING. 30 TO 40KT SHEAR
VECTORS ACROSS THE REGION WILL ALLOW FOR THE POTENTIAL OF LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A POSSIBILITY WITHIN THE STRONG
TO SEVERE ACTIVITY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR COUNTIES ALONG AND SOUTH INTERSTATE 40 IN SOUTHEAST OKLAHOMA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
OVERNIGHT HOURS WITH PRECIP PUSHING OUT OF THE REGION WITH THE
MOVEMENT OF THE SHORT WAVE BY SUNDAY AFTERNOON. QUIET WEATHER
BEHIND THIS SYSTEM WILL BE SHORT LIVED AS SOUTHERLY WINDS AND
TEMPERATURES INCREASE MONDAY AND TUESDAY AHEAD OF THE NEXT
APPROACHING COLD FRONT AND UPPER LEVEL TROF. HIGHS GENERALLY IN
THE LOW TO MID 80S AND 15 TO 25 MPH WINDS BY TUESDAY WILL INCREASE
FIRE WEATHER DANGERS ACROSS THE REGION.

LATEST MODEL CONSENSUS HAS THE COLD FRONT ENTERING INTO NORTHEAST
OKLAHOMA TUESDAY NIGHT AND MOVING ACROSS THE REGION WEDNESDAY.
CHANCES FOR SHOWERS AND THUNDERSTORMS LOOK TO DEVELOP TUESDAY
EVENING AHEAD OF THE BOUNDARY AND CONTINUE BEHIND THE FROPA AS THE
UPPER LEVEL TROF MOVES ACROSS THE SOUTHERN PLAINS
THURSDAY/THURSDAY NIGHT. TEMPERATURES BEHIND THE FRONT LOOK TO BE
COOLER WITH THURSDAY POTENTIALLY BEING THE COLDEST OF THE WEEK
WITH HIGHS ONLY IN THE 50S TO NEAR 60 DEGREES. USED A BLEND OF
MODEL SUITES WITH THE DETAILS FILLED IN WITH THE ECMWF AND THE
PREVIOUS FORECAST THROUGH THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  79  56  84 /  20  10   0   0
FSM   57  80  56  83 /  30  20  10   0
MLC   58  80  57  85 /  70  10  10   0
BVO   49  80  50  85 /  20   0   0   0
FYV   49  75  51  80 /  20  10   0   0
BYV   50  75  53  79 /  20  10   0   0
MKO   55  80  55  83 /  30  10   0   0
MIO   50  79  51  83 /  20  10   0   0
F10   56  81  56  83 /  40  10   0   0
HHW   59  80  56  83 /  80  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
LONG TERM....20
Hazardous weather outlook, Oct 22, 3:30 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT SAT OCT 22 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
430 PM CDT SAT OCT 22 2011

...ISOLATED SEVERE THUNDERSTORMS LIKELY INTO THE EVENING HOURS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
        RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA
	ONSET...LATE AFTERNOON/EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.
        ONSET...LATE AFTERNOON/EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON/EVENING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF A WARM FRONT CURRENTLY LOCATED OVER
PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA. MODERATE INSTABILITY
COUPLED WITH INCREASING WINDS ALOFT FROM AN APPROACHING DISTURBANCE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE.  VERY LARGE HAIL
WILL BE THE PRIMARY THREAT...HOWEVER A FEW STORMS COULD ALSO PRODUCE
DAMAGING DOWNBURST WINDS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
MOVE OUT OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS AFTER
MIDNIGHT WITH THE SEVERE THREAT ENDING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS SUNDAY
MORNING ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.

STRONG SOUTHERLY WINDS WILL DEVELOP BY TUESDAY AHEAD OF THE NEXT
STORM SYSTEM AND COLD FRONT. IN ADDITION...AFTERNOON RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BE LOW...AND WILL LIKELY RESULT IN
ELEVATED FIRE SPREAD POTENTIAL TUESDAY AFTERNOON. A COLD FRONT
WILL PUSH INTO THE REGION FROM THE NORTHWEST TUESDAY
NIGHT...BRINGING A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND NORTH
OF I-40.

AN UPPER DISTURBANCE WILL SWEEP ACROSS THE REGION FROM WEST TO
EAST BY THURSDAY....HOWEVER SOUTHWESTERLY UPPER FLOW IN PLACE
AHEAD OF THE TROUGH WILL KEEP THUNDERSTORM CHANCES GOING ON THE
COOL SIDE OF THE FRONT THURSDAY. HIGH PRESSURE WILL BUILD IN
BEHIND THE SYSTEM FOR FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 22, 3:55 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SAT OCT 22 2011

OKZ054-059-222300-
OSAGE OK-PAWNEE OK-
455 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 455 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 25 MILES WEST OF APPERSON TO 5 MILES NORTHWEST OF
FAIRFAX...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RALSTON...FAIRFAX...HOMINY...BURBANK...SHIDLER AND PAWHUSKA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9705 3669 9695 3675 9689 3675 9683
      3677 9682 3679 9676 3685 9676 3677 9630
      3637 9637 3653 9700 3656 9691 3658 9690
      3659 9692 3658 9700 3659 9706
TIME...MOT...LOC 2155Z 279DEG 21KT 3670 9721 3660 9677

The radar

The Norman radar (KTLX), 66 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Okfuskee

When
October 22, 5:07 PM CST to 5:29 PM CST
Where
Okfuskee County, 4 mi NNW of Paden to 5 mi NE of Boley
Measured
4 in hail
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.553, -96.597

A supercell thunderstorm produced a broad swath of damage that was the result of wind-driven hail up to about four inches in diameter. The wind-driven hail destroyed the roofs and sides of homes, broke many windows from homes and automobilies, and stripped trees of leaves and even bark in some cases. Witnesses indicated that the hail lasted for about 20 minutes in some locations and several inches of hail was still piled up against homes the next morning before it completely melted.

Hail, Okfuskee

When
October 22, 5:30 PM CST to 5:45 PM CST
Where
Okfuskee County, 2 mi S of Paden to 2 mi ESE of Boley
Measured
4 in hail
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.471, -96.570

A second supercell thunderstorm produced a broad swath of damage as a result of wind-driven hail up to about four inches in diameter. The wind-driven hail destroyed the roofs and sides of homes, broke out windows from homes and automobiles, and stripped trees of leaves and even the bark in some cases. Witnesses indicated that the hail lasted for about 20 minutes in some locations and several inches of hail was still piled up against homes the next morning before it completely melted.

Thunderstorm Wind, Okmulgee

When
October 22, 5:45 PM CST
Where
Okmulgee County, 2 mi N of Beggs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.759, -96.070

Strong thunderstorm wind blew the roof off of a barn and blew down several trees and power lines.

Hail, Okfuskee

When
October 22, 5:50 PM CST to 6:20 PM CST
Where
Okfuskee County, 4 mi NNW of Bearden to 2 mi SE of Okemah
Measured
4 in hail
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.404, -96.407

The second and southernmost supercell continued to move slowly east-southeast leaving a broad swath of damage in its wake as a result of wind-driven hail up to about four inches in diameter. The wind-driven hail destroyed the roofs and siding of homes, broke windows out of homes and automobilies, and stripped trees of leaves and even bark in some cases. Witnesses indicated that the hail lasted for about 20 minutes in some places and several inches of hail was still piled up against homes the next morning before it completely melted.

Thunderstorm Wind, Okfuskee

When
October 22, 6:10 PM CST
Where
Okfuskee County, Okemah
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Emergency management reported trees and power lines blown down by strong thunderstorm wind in and south of town. Minor structural damage was also done to mobile homes.

Hail, Tulsa

When
October 22, 6:13 PM CST
Where
Tulsa County, 2 mi E of Owasso
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.270, -95.814

Hail, Rogers

When
October 22, 6:29 PM CST
Where
Rogers County, Catoosa
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -95.750

Hail, Okfuskee

When
October 22, 6:34 PM CST
Where
Okfuskee County, 0.65 mi NNW of Weleetka
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.338, -96.135

Thunderstorm Wind, Okmulgee

When
October 22, 6:40 PM CST
Where
Okmulgee County, 4.53 mi W of Hector
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -96.000

The Oklahoma Mesonet station located west of Hectorville measured 71 mph thunderstorm wind gusts.

Thunderstorm Wind, Okmulgee

When
October 22, 6:45 PM CST
Where
Okmulgee County, 4.53 mi W of Hector
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -96.000

The Oklahoma Mesonet station west of Hectorville measured 69 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
October 22, 8:13 PM CST
Where
Pittsburg County, 0.89 mi SE of Scipio
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.040, -95.960

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
October 22, 8:48 PM CST
Where
Le Flore County, Shady Pt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -94.670

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Choctaw

When
October 22, 10:10 PM CST
Where
Choctaw County, 1.34 mi WNW of Hugo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -95.540

The Oklahoma Mesonet station near Hugo measured 67 mph thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347593, 347594, 347595, 347596, 347597, 347598, 347600, 347601, 347602, 347603, 347604, 347606, 347607.